Flash Flood, Pitkin
- When
- July 3, 1:45 PM MST to 4:00 PM MST
- Where
- Pitkin County, Snowmass
- Property damage
- $40,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.217, -106.917 (the zone’s center; the record gives no point)
Heavy rain producing thunderstorms caused a culvert to overflow resulting in flooding of streets, yards, and homes in Snowmass Village. The basements of some homes had flood waters up to four feet deep.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GJT wrote it up.
Heavy rain producing thunderstorms caused a culvert to overflow resulting in flooding of streets, yards, and homes in Snowmass Village. The basements of some homes had flood waters up to four feet deep. Heavy equipment was used to help clear debris and mud from streets.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 3, 1:40 PM MST, 5 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND JUNCTION CO 240 PM MDT MON JUL 3 2006 .SHORT TERM (TONIGHT THROUGH WEDNESDAY)... A MOIST AIRMASS IS IN PLACE ACROSS EASTERN UTAH AND WESTERN COLORADO WITH LOWER ELEVATION SURFACE DEW POINTS IN THE 40S TO NEAR 50 DEGREES AND THE MORNING SOUNDING AT GJT SHOWING JUST OVER AN INCH PRECIPITABLE WATER. STEERING CURRENTS ARE A LITTLE WEAKER TODAY AS THE MAIN UPPER HIGH CIRCULATION HAS SHIFTED SLIGHTLY WEST AND REMAIN IN THE FOUR CORNERS VICINITY. ALL THIS ADDS UP TO A LOCALLY HEAVY RAIN THREAT THROUGH THIS EVENING BUT NOT WIDESPREAD ENOUGH TO ISSUE A FLASH FLOOD WATCH. OTHER THAN SOME HEAVY RAIN THE STORMS SHOULD BE LIMITED TO SOME SMALL HAIL AND GUSTY WINDS WITH THE ENVIRONMENT LACKING FOR ORGANIZED STRONG STORMS TO OCCUR. STORMS WILL DIMINISH THIS EVENING WITH SOME LINGERING ISOLATED NOCTURNAL SHOWERS OR THUNDERSTORMS POSSIBLE OVERNIGHT. THINGS SHOULD GET MORE INTERESTING THE FOURTH OF JULY AND WEDNESDAY AS A CYCLONIC CIRCULATION CURRENTLY OVER NORTHWEST ARIZONA LIFTS SLOWLY NORTH ACROSS UTAH WITHIN THE UPPER RIDGE. THIS WILL KEEP A GOOD SUPPLY OF MOISTURE OVER THE AREA AND PROVIDE SOME LIFT OUTSIDE OF NORMAL DIURNAL FORCING OVER THE HIGHER TERRAIN. AREAL COVERAGE OF PRECIPITATION SHOULD INCREASE WITH A BETTER CHANCE OF SCATTERED STORMS OVER THE VALLEYS. DEEP MOISTURE AND SLOW STORM MOTION WILL CONTINUE THE THREAT FOR SOME LOCALLY HEAVY RAIN. NOT MUCH CHANGE EXPECTED IN MAX AND MIN TEMPERATURES TONIGHT THROUGH TUESDAY NIGHT. AFTER A NEARLY PERSISTENCE FORECAST FOR TUESDAY... INCREASED CLOUDS AND PRECIPITATION WILL TREND TEMPERATURES DOWN SEVERAL DEGREES ON WEDNESDAY. LINDQUIST .LONG-TERM (WEDNESDAY NIGHT THROUGH MONDAY)... BY WEDNESDAY NIGHT...HIGH PRESSURE WILL BE MOVING EAST ALLOWING A PLUME OF SUB-TROPICAL MOISTURE AND A ROTATING SHORTWAVE INTO THE AREA. MODELS ARE CONSISTENT AND IN GOOD AGREEMENT WITH EACH OTHER ON THIS. WEDNESDAY LOOKS TO BE THE BEST DAY FOR WIDESPREAD CONVECTION... AND WILL LIKELY CONTINUE INTO THE NIGHT TIME HOURS. THURSDAY THROUGH MONDAY WILL LIKELY BE CARBON COPIES OF EACH OTHER. VERY LITTLE CHANGE IN THE DAY TO DAY PATTERN. MOISTURE WILL BE LESS...BUT AFTERNOON AND EVENING THUNDERSTORMS CAN BE EXPECTED. TEMPERATURES WILL REMAIN NEAR NORMAL. && .GJT WATCHES/WARNINGS/ADVISORIES... .CO...NONE. .UT...NONE. && TAL/BA
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND JUNCTION CO 545 AM MDT MON JUL 3 2006 COZ001>014-017>023-UTZ022>025-027>029-041145- ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES- CENTRAL COLORADO RIVER BASIN- CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN- CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR- EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS- ELKHEAD AND PARK MOUNTAINS-FLAT TOPS- FOUR CORNERS/UPPER DOLORES RIVER- GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS- GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN- NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER- ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH- SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU- UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY- UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS- 545 AM MDT MON JUL 3 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN COLORADO. .DAY ONE...TODAY AND TONIGHT EXPECT SCATTERED THUNDERSTORMS OVER MUCH OF WESTERN COLORADO AND EASTERN UTAH THIS AFTERNOON AND EVENING...ESPECIALLY OVER HIGHER TERRAIN. THESE STORMS WILL PRODUCE MODERATE TO HEAVY RAINFALL... STRONG GUSTY WINDS AND DANGEROUS LIGHTNING. .DAYS TWO THROUGH SEVEN...FOURTH OF JULY THROUGH SUNDAY ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED EACH AFTERNOON AND EVENING...ESPECIALLY OVER THE MOUNTAINS. CLOUD TO GROUND LIGHTNING AND STRONG GUSTY OUTFLOW WINDS WILL BE POSSIBLE WITH STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. NL
The Grand Junction radar (KGJX), 113 km away, was scanning. The volume nearest the first event began at 20:43 UTC.
1 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2006Every state in 2006This day in weather historyWarnings in Colorado, July 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5524223.